FDA: Invokana Increases Risks of Amputation

We are no longer accepting these cases.
This page is for informational purposes and may be out-of-date.

The Food and Drug Administration will require new boxed warning labels on the diabetes medication Invokana (canagliflozin), they announced in a recent press release. After receiving new data from two large clinical trials, the FDA confirmed what many medical professionals had claimed: the drug does indeed increase the risk of foot and leg amputations. Most frequently, the toes and middle of the foot are affected.

Two large clinical trials were conducted to determine if there was an association between amputation and Invokana. Seven patients out of every 1,000 taking Invokana needed amputations, while only three in every 1,000 taking a placebo needed an amputation. The second trial confirmed these results.

Invokana, or canagliflozin, helps diabetes patients lower blood sugar by having the kidneys remove sugar from the system through urine. The drug can cause low blood sugar, ketoacidosis (when the blood contains too much acid), kidney problems, yeast infections, bone breakages and more.

While the risk of amputation is indeed troublesome, it can be unsafe to stop taking the drug without warning. Patients who take Invokana and are concerned about their use should contact their doctors. No one should stop taking the prescribed medication without medical supervision. The FDA recommends reaching out to your doctor if you’re experiencing any pain or tenderness, sores or ulcers in your feet.

The newly required black box label will hopefully bring greater awareness to doctors and patients alike about the potential risk for amputation. Undoubtedly, though, this drug has already done undue damage to diabetes patients across the country.

FREE CASE REVIEW